Iowa, 2017Tornadoes and Damaging Winds in Iowa, June 16, 2017
June 16, 2017 · NWS OAX · 12 events in 6 counties and zones
A line of intense supercell thunderstorms developed over northeast Nebraska during the afternoon hours of Friday, June 16. These storms progressed toward the south and east through the evening, progressively morphing into a sweeping line of storms with embedded areas of both supercells and intense bow echoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of intense supercell thunderstorms developed over northeast Nebraska during the afternoon hours of Friday, June 16. These storms progressed toward the south and east through the evening, progressively morphing into a sweeping line of storms with embedded areas of both supercells and intense bow echoes. While the entire line produced widespread reports of wind damage and hail across a large portion of southwest Iowa and eastern Nebraska, the most intense activity produced hurricane-force winds of 80-110 mph, hail larger than golf balls, and several tornadoes. Damage was reported in several counties across southwest Iowa and eastern Nebraska, with significant damage to homes impacted by tornadoes and widespread, substantial tree and crop damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 16, 6:44 AM CST, 36 minutes earlier.
Area forecast discussion, Jun 16, 6:44 AM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
744 AM CDT Fri Jun 16 2017
.SHORT TERM...(Today through Sunday)
Issued at 320 AM CDT Fri Jun 16 2017
Main concerns in the short term are chances for thunderstorms, the
severe potential with them and the timing this afternoon/evening.
The following features of interest were noted in the 00Z upper air
charts. A jet max of around 125 kts (satellite derived wind) was
just of the coast of WA/OR. Winds of up to 75 knots extended out
ahead of this max as far east as MT. At 500 mb, the flow was
fairly zonal from the Pacific Northwest into the northern and
central Plains with no height falls. Warm temperatures at 700 mb
were noted from KS southwest into the Four Corners region and
Mexico. At 850 mb, Dewpoints were in the teens C, with the highest
noted at KTOP with 18 C. The KOAX sounding had steep low and mid
level lapse rates, with a 700 mb temperature of only 8 degrees C
and a PW of 1.29 inches.
Surface analysis early this morning was somewhat contaminated due
to leftover outflow from storms last evening and early this
morning, but only a few were lingering in southwest IA as of 08Z.
Dewpoints were quite variable with some 50s in northeast NE and
generally 60s elsewhere in the area.
Expect southerly low level flow to increase today as low pressure
develops to the west. Expect low pressure to be over north central
NE by early afternoon with a warm front curving from the low
toward northern IA and a trough/weak cold front extending down
into northwest KS.
Using a combination of the convection allowing mesoscale models
and both the 00Z and 06Z runs of the NAM, have POPs increasing as
the afternoon progresses with highest values across northeast NE.
The 04Z run of the experimental HRRR did not develop much prior
to 23Z but that seems to late based on some other output,
including the 00Z NSSL WRF. Storms that develop will be in a
favorable environment for severe weather (MUCAPE values of
2000-4000 J/kg and 0-6 km bulk shear values of 30-50 kts). Storms
that develop may initially be discrete with all modes of severe
weather possible, but will trend toward wind and hail potential as
a one or more MCS clusters congeal and track southeast through
the evening. Have mentioned large hail and damaging winds for some
areas in grids. Generally have POPs decreasing to slight chance
in southeast NE and southwest IA after midnight, but some showers/
storms could move into northeast NE from the west late.
Will have some chance of thunderstorms mentioned on Saturday, but
I suspect the main threat of severe will be east and south of our
area if the current expected timing of the cold front ends up
being correct.
Cooler and drier air will build in behind that front from Saturday
night into Sunday night. Some showers/t-storms will try to develop
Sunday with the cold air aloft, but mainly from eastern SD toward
northern IA. Highs Sunday should reach the mid and upper 70s north
and lower 80s south.
.LONG TERM...(Sunday night through Thursday)
Issued at 320 AM CDT Fri Jun 16 2017
Main mid tropospheric features at the start of this period will be
a closed low over western Ontario, brisk northwest flow from MT
into the mid Missouri Valley, a ridge over western Canada and an
anticyclone over the southwest US. Through mid week, that high
pressure ridge aloft should build/expand, with a general flow
deamplification from the Pacific Northwest into the northern and
central Plains. Later in the week, a longwave trough should
progress southeast across the northern Rockies and southern
Canada. This should result in highs next week ranging mostly from
the mid 80s to lower 90s (possibly just 80s by Thursday) with lows
Monday in the mid 50s to around 60s, but mainly from the lower
60s to lower 70s Tuesday through Thursday. There will be some
intermittent chances for precipitation, but timing those is
expected to be difficult with the northwest flow.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 739 AM CDT Fri Jun 16 2017
VFR conditions with mid and high clouds today and outside of
thunderstorms. Thunderstorms are forecast to develop later this
afternoon as surface low pressure moves into the area at
KOFK...spreading southeast toward KOMA and KLNK in the evening.
Exact timing can be refined, however honed in on the 22 to 02Z
time period. Instability is fairly high and soundings support
gusty winds...thus did include variable wind gusts with the storms
later today.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&
SHORT TERM...Miller
LONG TERM...Miller
AVIATION...Zapotocny
Hazardous weather outlook, Jun 16, 3:20 AM CST, 4 hours before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
420 AM CDT Fri Jun 16 2017
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-162330-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
420 AM CDT Fri Jun 16 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
There is an enhanced risk for severe thunderstorms this afternoon
and evening, mainly from around 4 pm to midnight, and mainly from
northeast Nebraska into east central Nebraska and western Iowa.
Large hail and damaging winds would be the primary hazards.
The atmosphere is expected to become very unstable again today. A
frontal boundary, pushed east by an upper level impulse, will be
the primary focus for thunderstorms development in the early to
mid afternoon across northeast Nebraska. Storms should continue to
develop along that front through the evening as it moves east and
southeast across the rest of eastern Nebraska and southwest Iowa.
The severe threat is expected to diminish after midnight.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Thunderstorms will be possible Saturday into Saturday night. Some
severe storms may occur, with the highest chances in southeast
Nebraska and southwest Iowa.
There should be intermittent chances for thunderstorms for at
least parts of the area from Tuesday afternoon through Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed in parts of the area this
afternoon and evening.
Thunderstorm Wind, Pottawattamie
- When
- June 16, 7:20 AM CST to 5:20 PM CST
- Where
- Pottawattamie County, 5.18 mi E of Minden
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.470, -95.450
Parts of a roof on a Menards warehouse distribution center collapsed due to damaging thunderstorm winds. Time is estimated from radar data.
Thunderstorm Wind, Harrison
- When
- June 16, 6:40 PM CST
- Where
- Harrison County, 0.69 mi N of Little Sioux
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 41.810, -96.030
Winds of 60 mph were estimated by a Cooperative Weather Observer near Little Sioux.
Thunderstorm Wind, Harrison
- When
- June 16, 6:55 PM CST
- Where
- Harrison County, 0.86 mi NE of Woodbine
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.740, -95.710
A roof was blown off an industrial building along with widespread tree damage in and west of the town of Woodbine.
Thunderstorm Wind, Pottawattamie
- When
- June 16, 7:00 PM CST
- Where
- Pottawattamie County, 1.48 mi NNW of Lake Manawa
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.240, -95.860
A roof of a home was damaged from a 5 inch limb that was blown into the roof.
Tornado, Mills
- When
- June 16, 7:10 PM CST to 7:18 PM CST
- Where
- Mills County, 3.25 mi WNW of Pacific City to 1.17 mi W of Glenwood
- Rating
- EF1
- Path length
- 4.57 mi
- Path width
- 250 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.072, -95.875
This is a continuation of the EF-2 tornado that went through Sarpy County, Nebraska. The tornado started on the Missouri River about 1/2 mile north of US Highway 34. The tornado proceeded southeast causing occasional tree damage until near the US 34/I-29 interchange , there was significant roof damage to several businesses. After crossing I-29, the tornado struck a trailer campground, blowing over or damaging trailers. The tornado then continued for another mile eastward, producing minor tree damage prior to dissipating.
Tornado, Mills
- When
- June 16, 7:11 PM CST to 7:13 PM CST
- Where
- Mills County, 2.45 mi WSW of Folsom to 1.64 mi NNW of Pacific City
- Rating
- EF1
- Path length
- 1.79 mi
- Path width
- 150 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.085, -95.863
This is a continuation of the tornado that struck Offutt Air Force Base in Sarpy County, Nebraska. The tornado crossed the Missouri River just east of a water treatment plant in Bellevue, Nebraska. The tornado continued moving southeast into rural, river bottom land in Iowa and then struck a farmstead on Gaston Avenue in Mills County. Several outbuildings and barns were damaged or destroyed. The farm home suffered roof damage. The tornado continued southeast and then tipped over a center pivot irrigation system before dissipating.
Thunderstorm Wind, Mills
- When
- June 16, 7:15 PM CST
- Where
- Mills County, 2.94 mi SW of Pacific City
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.020, -95.860
Large trees were blown down along with windows in a house were broken by the damaging winds.
Thunderstorm Wind, Fremont
- When
- June 16, 7:35 PM CST
- Where
- Fremont County, 2.32 mi SSW of Thurman
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.790, -95.750
Very large trees southwest of Thurman were blown down by damaging winds. Th trees were blocking a road.
Thunderstorm Wind, Shelby
- When
- June 16, 7:35 PM CST
- Where
- Shelby County, 0.52 mi W of Corley
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.580, -95.340
Winds gusted to 62 mph at the AWOS weather station at Harlan Airport.
Thunderstorm Wind, Pottawattamie
- When
- June 16, 7:38 PM CST
- Where
- Pottawattamie County, 2.69 mi WSW of Oakland
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.310, -95.450
Trees were blown down across a road from damaging thunderstorm winds.
Thunderstorm Wind, Fremont
- When
- June 16, 7:49 PM CST
- Where
- Fremont County, 2.09 mi E of Thurman
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.820, -95.690
Several trees were blown down by damaging thunderstorm winds.
Thunderstorm Wind, Montgomery
- When
- June 16, 8:05 PM CST
- Where
- Montgomery County, 0.86 mi SE of Grant
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.140, -94.990
Trees and power lines were blown down by damaging thunderstorm winds near Grant.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 16, 20172 deaths · 1 event
- Tornadoes and Hail in Nebraska, June 16 to 28, 20173 injured · $352,000 · EF2 · 89 events
- Flash Flooding and Flooding in Mississippi, June 16 to 17, 2017$1.7 million · 1 in hail · 73 events
- Hail and Damaging Winds in Wisconsin, June 16, 2017$6.0 million · 2.5 in hail · 32 events
- Hail in Nebraska, June 16, 2017$4.2 million · 2 in hail · 14 events
- Tornado and Hail in Iowa, June 16 to 17, 20171 injured · $128,000 · EF1 · 19 events
- Hail and Damaging Winds in Minnesota, June 16, 2017$462,000 · 1.75 in hail · 14 events
- Flash Flood in North Carolina, June 16 to 17, 2017$450,000 · 1 event
- Tornado and Hail in Kansas, June 16 to 17, 2017EF1 · 40 events
- Flash Flood and Flood in Virginia, June 16 to 17, 2017$100,000 · 3 events
- Hail and Damaging Wind in Mississippi, June 16, 2017$50,000 · 1 in hail · 2 events
- Tornado and Damaging Wind in Mississippi, June 16, 2017EF1 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709064, 709092, 709067, 709070, 709464, 709465, 709080, 709087, 709093, 709089, 709090, 709091.